|Pneumonia, weight loss, shortness of breathe
Feb 6, 2011
My mom is 44 years old and was recently diagnosed with HIV two weeks ago which was January 2011. She did an HIV test December 2009 and years before that and was always negative. It appears that my mom was effected about a year ago. SInce then my mom has been complaining of shortness of breathe and extreme weakness. Last week she was hospitalized because the doctors discovered she has pneumonia. She is home now but has lost a total of 10+ pounds which makes her total weight of 88 lbs! Her CD4 count is 225. Her doctor wants my mom to get better from the pneumonia before starting her on HIV meds. She is anemic too. She now has so much nausea that she is hardly eating and always tired. The doctor just gave my mom stronger medicine for the pneumonia but my mom is having bad side effects.
I am afraid that my mom will reach AIDS in a faster rate the usual...is that true? Can medication help increase my moms CD4 count?
Response from Dr. Frascino
Sorry to hear about your mom's recent HIV diagnosis. The most important thing now is that she work closely with an HIV/AIDS specialist physician. With proper care and a bit of luck, she should improve significantly. There are medications to control nausea and stimulate the appetite. Anemia can also be corrected once the exact cause is determined. I would encourage beginning combination antiretroviral medications as soon as possible.
The cure for HIV ...when is it coming
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.